Alert archive / Wyoming / High Wind Watches in 2014

High Wind Watch 21, NWS Cheyenne, WY

November 17, 2014Albany County, Laramie County, Wyoming

NWS Cheyenne, WY issued this high wind watch at Nov 17, 2014, 3:14 PM MST for Albany County, Laramie County, Wyoming. It took effect at Nov 18, 2014, 12:00 PM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Nov 17, 2014, 3:14 PM MST (22:14 UTC)
In effect from
Nov 18, 2014, 12:00 PM MST
Expired
Nov 18, 2014, 2:02 AM MST
In force
Issued by
NWS Cheyenne, WY

Counties Albany County, WY, Laramie County, WY

The radar

The Cheyenne radar (KCYS), 50 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 10.2 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2014-11-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2014-11-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2410 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
171 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

029 
WWUS75 KCYS 172214
NPWCYS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHEYENNE WY
314 PM MST MON NOV 17 2014

...STRONG WINDS POSSIBLE OVER THE SOUTHERN LARAMIE RANGE AND
FOOTHILLS TUESDAY...

.WINDY CONDITIONS WILL CONTINUE ACROSS MUCH OF SOUTHEAST WYOMING
TUESDAY WITH THE STRONGEST WINDS ALONG THE SOUTHERN LARAMIE RANGE
AND FOOTHILLS. WINDS WILL INCREASE THROUGH TUESDAY MORNING...
BECOMING STRONG BY TUESDAY AFTERNOON. WINDS WILL DECREASE TUESDAY
EVENING. 

WYZ116-117-181145-
/O.NEW.KCYS.HW.A.0021.141118T1900Z-141119T0400Z/
SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
INCLUDING THE CITIES OF...VEDAUWOO...BUFORD...PUMPKIN VINE...
HORSE CREEK...HARRIMAN...WHITAKER
314 PM MST MON NOV 17 2014

...HIGH WIND WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH
TUESDAY EVENING...

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A HIGH WIND
WATCH...WHICH IS IN EFFECT FROM TUESDAY AFTERNOON THROUGH TUESDAY
EVENING. 

* TIMING...NORTHWEST WINDS INCREASING MONDAY MORNING AND BECOMING
  STRONG TUESDAY AFTERNOON. 

* WINDS...SUSTAINED NORTHWEST WINDS 35 TO 45 MPH WITH GUSTS TO
  AROUND 60 MPH.

* IMPACTS...HIGH PROFILE VEHICLES AND LIGHT WEIGHT TRAILERS WILL
  BE SUSCEPTIBLE TO STRONG AND SUDDEN WIND GUSTS. HIGH PROFILE
  VEHICLES MAY LOSE CONTROL DURING WHEN ENCOUNTERING STRONG WINDS
  AND MAY BE AT RISK OF BLOW OVER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$

SML
2 follow-up statements
414 
WWUS75 KCYS 172220 AAA
NPWCYS

URGENT - WEATHER MESSAGE...UPDATED
NATIONAL WEATHER SERVICE CHEYENNE WY
320 PM MST MON NOV 17 2014

...STRONG WINDS POSSIBLE OVER THE SOUTHERN LARAMIE RANGE AND
FOOTHILLS TUESDAY...

.WINDY CONDITIONS WILL CONTINUE ACROSS MUCH OF SOUTHEAST WYOMING
TUESDAY WITH THE STRONGEST WINDS ALONG THE SOUTHERN LARAMIE RANGE
AND FOOTHILLS. WINDS WILL INCREASE THROUGH TUESDAY MORNING...
BECOMING STRONG BY TUESDAY AFTERNOON. WINDS WILL DECREASE TUESDAY
EVENING.

WYZ116-117-181200-
/O.CON.KCYS.HW.A.0021.141118T1900Z-141119T0400Z/
SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
INCLUDING THE CITIES OF...VEDAUWOO...BUFORD...PUMPKIN VINE...
HORSE CREEK...HARRIMAN...WHITAKER
320 PM MST MON NOV 17 2014

...HIGH WIND WATCH REMAINS IN EFFECT FROM TUESDAY AFTERNOON
THROUGH TUESDAY EVENING...

* TIMING...NORTHWEST WINDS INCREASING TUESDAY MORNING AND
  BECOMING STRONG TUESDAY AFTERNOON.

* WINDS...SUSTAINED NORTHWEST WINDS 35 TO 45 MPH WITH GUSTS TO 
  AROUND 60 MPH. 

* IMPACTS...HIGH PROFILE VEHICLES AND LIGHT WEIGHT TRAILERS WILL 
  BE SUSCEPTIBLE TO STRONG AND SUDDEN WIND GUSTS. HIGH PROFILE 
  VEHICLES MAY LOSE CONTROL DURING WHEN ENCOUNTERING STRONG 
  WINDS AND MAY BE AT RISK OF BLOW OVER. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$
SML
501 
WWUS75 KCYS 180902
NPWCYS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHEYENNE WY
202 AM MST TUE NOV 18 2014

...STRONG AND POSSIBLY DAMAGING WINDS OVER THE SOUTHERN LARAMIE
RANGE AND FOOTHILLS TODAY...

.WINDY CONDITIONS WILL CONTINUE ACROSS MUCH OF SOUTHEAST WYOMING
TODAY WITH THE STRONGEST WINDS ALONG THE SOUTHERN LARAMIE RANGE
AND FOOTHILLS. WINDS WILL INCREASE THROUGH THIS MORNING...
BECOMING STRONG BY THIS AFTERNOON. WINDS WILL DECREASE THIS
EVENING.

WYZ116-117-190400-
/O.UPG.KCYS.HW.A.0021.141118T1900Z-141119T0400Z/
/O.NEW.KCYS.HW.W.0033.141118T1900Z-141119T0400Z/
SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
INCLUDING THE CITIES OF...VEDAUWOO...BUFORD...PUMPKIN VINE...
HORSE CREEK...HARRIMAN...WHITAKER
202 AM MST TUE NOV 18 2014

...HIGH WIND WARNING IN EFFECT FROM NOON TODAY TO 9 PM MST THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 9 PM MST THIS
EVENING. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 

* TIMING...WEST TO NORTHWEST WINDS INCREASING THIS MORNING AND
  BECOMING STRONG THIS AFTERNOON.

* WINDS...SUSTAINED WEST TO NORTHWEST WINDS 35 TO 45 MPH WITH
  GUSTS 60 TO 70 MPH.

* IMPACTS...HIGH PROFILE VEHICLES AND LIGHT WEIGHT TRAILERS WILL
  BE SUSCEPTIBLE TO STRONG AND SUDDEN WIND GUSTS. HIGH PROFILE
  VEHICLES MAY LOSE CONTROL WHEN ENCOUNTERING STRONG WINDS AND
  MAY BE AT RISK OF BLOW OVER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. FOR DETAILED ROAD
AND TRAVEL CONDITIONS IN WYOMING AND NEBRASKA...DIAL 5 1 1.

&&

$$

RUBIN

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this high wind watch went out at Nov 17, 10:45 AM MST, 4 hours 29 minutes earlier.

Area forecast discussion, Nov 17, 10:45 AM MST, 4 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
1045 AM MST MON NOV 17 2014

.UPDATE...
ISSUED AT 914 AM MST MON NOV 17 2014

ISSUED A WIND ADVISORY FOR THE NEBRASKA PANHANDLE FOR TODAY UNTIL
4 PM MST. MODELS SHOWING A CORE OF STRONGER WINDS NOT TOO FAR OFF
THE SURFACE AND AS ALLIANACE IS ALREADY SEEING SUSTAINED WINDS OF
30 MPH AND GUSTS TO 45 MPH...STRONG WINDS SHOULD MIX TO THE
SURFACE ACROSS MOST OF THE PANHANDLE. CERTAINLY RIDGE TOP WILL SEE
SOME OF THE STRONGEST WINDS WITH GUSTS UPWARDS OF 50 MPH A GOOD
BET. WINDS WILL QUICKLY DROP OFF LATE THIS AFTERNOON INTO EARLY
EVENING AS BOUNDARY LAYER WINDS DECOUPLE FROM THE FREE
ATMOSPHERE. ALSO REMOVED MOST OF THE CLOUD COVER FROM THE FORECAST
TODAY AS SUNNY SKIES WILL PREVAIL OVER A MAJORITY OF THE FORECAST
AREA.

&&

.SHORT TERM...(TODAY THROUGH WEDNESDAY)
ISSUED AT 353 AM MST MON NOV 17 2014

TODAY...WEAK DISTURBANCE OR SHORTWAVE TROUGH ALOFT HAS BEEN
PRODUCING SOME LIGHT SNOW AROUND LUSK IN NIOBRARA COUNTY...SO HAVE
ADDED SOME LIGHT SNOW MENTION THROUGH EARLY THIS MORNING OVER
OUR NORTHEAST COUNTIES. MAIN CHANGE TODAY WILL BE LESS WIND DUE TO
WEAKER SURFACE THROUGH 700 MB GRADIENTS...THOUGH IT WILL BE COLDER
ACROSS OUR NORTHEAST COUNTIES VERSUS YESTERDAY.

TONIGHT...CONTINUED COLD...THOUGH NOT AS BRUTALLY COLD AS THE PAST
FEW DAYS...AS MODERATING WEST WINDS DEVELOP IN THE LOW LEVELS.

TUESDAY...THOUGH BRISK NORTHWEST FLOW ALOFT PREVAILS...TEMPERATURES
WILL MODERATE AND WARM TO MORE PLEASANT LEVELS AS THE AIRMASS
MODERATES AND WEST WINDS ADD TO DOWNSLOPE WARMING EFFECTS. CONTINUED
DRY WITH LIMITED LOW AND MID LEVEL MOISTURE.

TUESDAY NIGHT...THE SLOW MODERATION TEMPERATURE TREND CONTINUES AS
THE AIRMASS SLOWLY MODERATES AND DOWNSLOPE WEST AND NORTHWEST WINDS
KEEP THE LOW LEVELS WELL MIXED.

WEDNESDAY...SLOW WARMING TREND CONTINUES AT MOST LOCALES DUE TO
MODERATING AIRMASS AND DOWNSLOPE WEST WINDS...THOUGH SOME LOCATIONS
MAY NOT WARM AS MUCH AS POTENTIAL DEPENDING ON THE OPACITY...OR
THICKNESS...OF MID AND HIGH CLOUDS IN NORTHWEST FLOW ALOFT.
CONTINUED DRY WITH LIMITED LOW AND MID LEVEL MOISTURE.

.LONG TERM...(WEDNESDAY NIGHT THROUGH SUNDAY)
ISSUED AT 353 AM MST MON NOV 17 2014

MODELS CONTINUE TO SHOW A GENERAL CHANGE FROM NORTHWEST FLOW TO A
MORE ZONAL PATTERN THROUGH THE END OF THE WEEK. CONDITIONS
ACROSS THE FORECAST AREA WILL BE CHARACTERIZED AS MOSTLY
DRY...BREEZY TO WINDY...AND MILD WITH DAYTIME TEMPERATURES
RETURNING TO THE 30S AND 40S. WEAK FORCING WILL BE OVERHEAD WITHIN
A SPLIT FLOW PATTERN THROUGH EARLY IN THE WEEKEND SO EXPECT MAINLY
JUST MID AND HIGH CLOUDS STREAMING OVERHEAD WITH BREEZY WEST TO
SOUTHWEST WINDS AT THE SURFACE. A STRONG WEST-NORTHWEST ORIENTED
UPPER JET WILL MOVE INTO THE WESTERN CONUS SATURDAY AND SUNDAY
BRINGING WITH IT STRONGER MIDLEVEL ENERGY TO THE ROCKIES...WHILE
CONTRIBUTING TO HIGHER LLVL WINDS THROUGH THE REST OF THE
WEEKEND AS WELL. THE COMBINATION OF STRONGER MIDLEVEL ENERGY AND
UPSLOPE FORCING WILL ALLOW FOR INCREASING CHANCES FOR SNOW FROM
WEST TO EAST ACROSS THE CWA SATURDAY AFTERNOON THRU SUNDAY. THE
MOUNTAINS WILL SEE THE HIGHEST PROBABILITIES ALONG WITH HIGHER
SNOW RATES...ESPECIALLY AS THE PACIFIC FRONT TREKS ACROSS THE
ROCKIES SATURDAY NIGHT. THE NEARBY VALLEYS AND EASTERN PLAINS
COULD SEE PERIODS OF LIGHT SNOW AS WELL THROUGH SUNDAY. THE
STRONGEST WINDS ARE EXPECTED IN THE WIND PRONE AREAS ALONG AND
WEST OF THE LARAMIE RANGE ON SATURDAY AHEAD OF AND THEN SHORTLY
BEHIND THE FRONT. WILL HAVE TO KEEP AN EYE OUT FOR POTENTIAL WIND
CONCERNS THROUGH THIS TIME.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH TUESDAY MORNING)

MVFR CIGS AND VERY WINDY CONDITIONS SHOULD PERSIST ACROSS WESTERN
NEBRASKA THIS AFTERNOON. ELSEWHERE OVER SOUTHEAST WYOMING...VFR
CONDITIONS WILL PREVAIL. GUSTY NORTHWEST WINDS WILL OCCUR ACROSS THE
EASTERN PLAINS TODAY...WITH GUSTS BETWEEN 30 TO 40 KTS EXPECTED OVER
THE NEXT SEVERAL HOURS UNTIL SUNSET.

&&

.FIRE WEATHER...
ISSUED AT 353 AM MST MON NOV 17 2014

MINIMAL CONCERNS AND ISSUES AS THE HUMIDITIES AND WINDS WILL
REMAIN MOSTLY BELOW CRITICAL THRESHOLDS.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...WIND ADVISORY UNTIL 4 PM MST THIS AFTERNOON FOR NEZ003-019>021-
     054-055-095-096.

&&

UPDATE...SML
SHORT TERM...SAR
LONG TERM...RJM
AVIATION...TJT
FIRE WEATHER...SAR
Hazardous weather outlook, Nov 17, 5:17 AM MST, 9 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
517 AM MST MON NOV 17 2014

WYZ101>119-181230-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
517 AM MST MON NOV 17 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WYOMING...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

INTERMITTENT LIGHT SNOW OR FLURRIES REMAIN A POSSIBILITY OVER
EAST CENTRAL WYOMING THIS MORNING...AND IN PARTICULAR OVER
NIOBRARA COUNTY. LITTLE OR NO ACCUMULATION IS EXPECTED. GUSTY
SOUTHWEST WINDS UP TO 45 MPH WILL OCCUR THIS MORNING IN THE WIND
PRONE AREAS ALONG AND WEST OF THE LARAMIE RANGE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NEZ002-003-019>021-054-055-095-096-181230-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
517 AM MST MON NOV 17 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

INTERMITTENT LIGHT SNOW OR FLURRIES REMAIN A POSSIBILITY FOR
NORTHERN PORTIONS OF THE NEBRASKA PANHANDLE...AND IN PARTICULAR
OVER THE PINE RIDGE FROM HARRISON TO ALLIANCE. LITTLE OR NO
ACCUMULATION IS EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Nov 17, 12:49 PM MST, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
1249 PM MST MON NOV 17 2014

WYZ106-116>118-172200-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-
INCLUDING THE CITIES OF...BORDEAUX...VEDAUWOO...BUFORD...
PUMPKIN VINE...HORSE CREEK...HARRIMAN...WHITAKER...CHEYENNE
1249 PM MST MON NOV 17 2014

STRONG NORTHWEST WINDS WILL CONTINUE THROUGH MID AFTERNOON AND
THEN DECREASE. NORTHWEST WINDS WILL BE SUSTAINED 25 TO 35 MPH
WITH FREQUENT GUSTS OF 40 TO 50 MPH. THESE STRONG WINDS WILL
AFFECT MOTORISTS BETWEEN LARAMIE AND CHEYENNE ALONG INTERSTATE
80...AS WELL AS...FROM THE COLORADO STATE LINE TO NEAR WHEATLAND
ALONG INTERSTATE 25.

THE WYOMING DEPARTMENT OF TRANSPORTATION ADVISES NO LIGHT TRAILER
TRAFFIC DUE TO WIND SPEEDS ABOVE 50 MPH. THESE WINDS MAY CAUSE
LOSS OF VEHICLE CONTROL OR A BLOW OVER TO HIGH PROFILE VEHICLES
TRAVELING EMPTY OR WITH A LIGHT LOAD. DRIVERS OF SUCH VEHICLES ARE
ADVISED TO DELAY TRAVEL.

SML

Nearby

High Wind Watches in Wyoming, 2014Every high wind watch in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.